Officials with the US Centers for Disease Control and Prevention are warning the public about counterfeit Norco pills that have led to to several deaths and overdoses in California.
As of Monday, health officials in Sacramento County reported 12 deaths and 52 overdoses related to the pills.
According to a report this week in the Morbidity and Mortality Weekly Report, 2 patients were evaluated in Contra Costa County, California, on March 28, 2016, for complaints of severe gastrointestinal and respiratory symptoms a half hour after they took what appeared to be Norco, which is a combination of hydrocodone and acetaminophen. Both patients —- a 36-year-old man and his 30-year-old girlfriend — reportedly purchased the drug from a friend days earlier. Another patient who reportedly purchased similar tablets submitted one to the hospital staff for analysis.
The CDC report noted that analyses of that tablet showed the product contained fentanyl, promethazine, acetaminophen, and “trace amounts of cocaine.”
“Fentanyl is not currently formulated for oral administration in pill or tablet form, however, and its presence in pill form is a marker for an illicitly produced product,” the researchers wrote in the report. “Promethazine use has recently been reported to be common among chronic opioid users and is thought to potentiate the ‘high’ from opioids.”
Since the initial reports, health officials have been working with the California Department of Public Health, police, and local media outlets to alert the public about the counterfeit drugs. No information has been provided about the source of the tablets.
The report urges physicians to remain vigilant for signs of acute opioid overdose. “Central nervous system and respiratory depression, and in whom larger doses of naloxone are required to reverse symptoms, should raise suspicion for intoxication with a counterfeit product containing fentanyl. Physicians should inquire about the illegal purchase of prescription medications in these cases and notify their local poison control centers and health departments.”
The CDC report also urged physicians to talk with patients about the significant risks to life and health when purchasing what appear to be prescription medications “from any source other than a pharmacy or health care provider.”
In a prepared statement that was issued in early April 2016, California Department of Public Health Director and State Public Health Officer Karen Smith said, “These overdoses and deaths are tragic reminders that unless you receive a drug at a pharmacy, you shouldn’t take it.”
1. Vo KT, van Wijk XM, Lynch KL, Wu AH, Smollin CG. Counterfeit norco poisoning otbreak — San Francisco Bay Area, California, March 25-April 5, 2016. MMWR Morb Mortal Wkly Rep. 2016; DOI: http://dx.doi.org/10.15585/mmwr.mm6516e1.